Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

April 3, 2017Choctaw County, Alabama

NWS Mobile, AL issued this special weather statement at Apr 3, 2017, 3:29 AM CDT for Choctaw County, Alabama. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2017, 3:29 AM CDT (08:29 UTC)
Expired
Apr 3, 2017, 4:15 AM CDT
In force
46 min
Issued by
NWS Mobile, AL

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 163 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 3:50 AM CDTTSTM WND DMGYantley, ALTREES AND POWER LINES DOWN ON HIGHWAY 10
Apr 3, 4:25 AM CDTTSTM WND DMGPennington, ALTREES AND POWER LINES DOWN ON PINE GROVE ROAD NEAR PENNIGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2582 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS84 KMOB 030829
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
329 AM CDT MON APR 3 2017
 
ALZ051-030915-
Choctaw AL-
329 AM CDT MON APR 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN CHOCTAW COUNTY UNTIL 415 AM CDT...

At 329 AM CDT, the strong thunderstorms were located along a line
extending from near Toomsuba to near Sykes,and moving east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Butler, Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3226 8801
      3215 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8810 3206 8812 3202 8812
      3199 8846 3231 8842
TIME...MOT...LOC 0829Z 258DEG 47KT 3236 8857 3205 8864 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Apr 2, 10:58 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 2, 10:58 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1058 PM CDT Sun Apr 2 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...No real change from previous Aviation thinking.
Current activity over Mississippi will ease overnight, but
activity firing over southern Louisiana will build, then begin to
swing east as upper system over the Plains swivels and begins to
move northeast. CIGS will bounce between MVFR/IFR levels, but
with winds remaining moderate to strong, do not anticipate VISBYS
dropping below MVFR levels. Timing for squall line moving over the
FA is still starting over inland SE Mississippi around 12z and
exiting east of the FA around 18z. From that point, VFR conditions
return for the rest of the forecast.

/16

&&

.PREV DISCUSSION... /issued 956 PM CDT Sun Apr 2 2017/

DISCUSSION...See updated information for land areas below.

UPDATE...No significant changes to the previous forecasts as we
are still expecting severe weather impacts beginning late tonight
over western portions of our area, with a potential significant
episode of severe weather across most our forecast area Monday.

Water vapor satellite animation shows a potent upper level storm
system lifting across northwest TX and southwest OK. Large scale,
dynamic ascent within the diffluent zone in advance of this
feature has resulted in an impressive widespread area of showers
and thunderstorms spreading across far southeast TX and much of
LA/MS this evening. Radar has also indicated development of
discrete cells as far east as portions of south central MS, a
couple counties west of our CWA as of 9 PM.

A look at high resolution and short range suite of model guidance
this evening all indicates the forecast remains generally on track
overnight tonight. Low level moisture will continue to surge
northward across our forecast area late tonight into Monday
morning, with surface dewpoints rising into the mid 60s to around
70 degrees on increasing southeasterly to southerly surface flow.
The atmosphere will become increasingly unstable with MLCAPE
values rising to 1000 to potentially as high as 1500-2000 J/KG
along west of I-65 late tonight into early Monday morning. The low
level jet will also strengthen late tonight, with 45-55 knots of
850 mb flow anticipated late tonight into Monday morning. Isolated
to scattered discrete storm cells could develop into our southeast
MS counties ahead of the main line after midnight, especially
between 2-4 A.M. before the main squall line advances into
southeast MS around the 4-5 A.M. time frame. The latest outlook
from SPC has nudged the Enhanced Risk for severe weather a little
farther east across areas generally west of a Butler, AL to
Lucedale, MS line prior to 7 A.M. which accounts for discrete
cells and the arrival of the line. All modes of severe weather
will be possible with discrete cells and along the line itself
across southeast MS and adjacent southwest AL through early Monday
morning, including isolated tornadoes, damaging winds and
marginally severe hail. Very heavy rain and frequent lightning
strikes can also be expected with the strongest cells and with the
line.

Monday is still shaping up to feature a potential significant
episode of severe weather, as much of our area is outlined within
an SPC Day 2 Moderate Risk. The line should advance to along the
I-65 corridor from the late morning to early afternoon hours, then
eastward across the rest of the area mid to late afternoon. All
modes of severe weather including a few tornadoes (possibly
isolated strong, long trackers), damaging wind gusts of 70+ mph,
and large hail will all be possible. Continue to monitor the
latest forecasts and be sure to have a severe weather safety plan
in place and multiple ways to receive warnings late tonight into
Monday. /21

PREV DISCUSSION... /issued 857 PM CDT Sun Apr 2 2017/

DISCUSSION...See updated information for land areas below.

UPDATE...Package updated to add Mobile Co coastal zone to High
Surf Advisory. An exiting shortwave ahead of the main system over
the Southern Plains attm is firing off strong storms just to the
west of the FA. This energy will move off during the late evening
hours, but we continue to monitor.

/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 4 AM to 10 PM CDT Monday for ALZ051>060-
     261>266.

     Coastal Flood Advisory from 11 AM to 11 PM CDT Monday for
     ALZ261>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

     High Surf Advisory from 7 AM Monday to 1 AM CDT Tuesday for
     ALZ265-266.

FL...Wind Advisory from 4 AM to 10 PM CDT Monday for FLZ201>206.

     Coastal Flood Advisory from 11 AM to 11 PM CDT Monday for FLZ202-
     204-206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

     High Surf Advisory from 7 AM Monday to 1 AM CDT Tuesday for
     FLZ202-204-206.

MS...Wind Advisory from 4 AM to 10 PM CDT Monday for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until 1 AM CDT Tuesday for GMZ630>635-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 2, 6:03 AM CDT, 21 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
603 AM CDT Sun Apr 2 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-031115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
603 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a MODERATE Risk of rip currents along the Gulf beaches
of Alabama and northwest Florida today. Rip Current Risk increases
to HIGH tonight.

A developing storm system is expected to move toward the region
from the west tonight, bringing the potential for strong to
severe storms to the area late tonight, primarily for interior
sections of southeast Mississippi. Damaging wind gusts, large
hail, and a few tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A powerful storm system is expected to move across the region on
Monday, bringing the potential for strong to severe storms. Damaging
wind gusts, large hail, and tornadoes are possible. A few strong
tornadoes could be possible.

Very heavy rainfall will likely occur with this storm system and
a Flash Flood Watch may be necessary on Monday.

A Wind Advisory may be necessary for much of the area on Monday,
especially for coastal counties, due to strong southerly winds.

A Coastal Flood Advisory may become necessary on Monday due to a
spring tidal cycle, strong onshore winds, and significant onshore
swell.

Heavy surf and a high risk of rip currents can be expected by
Monday as well.

Another round of strong to severe storms is possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks may be required
late Sunday night through Monday afternoon. For more information
please see our website at weather.gov/mob

GMZ630>635-650-655-670-675-031115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
603 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A developing storm system is expected to move toward the marine
area from the west tonight, bringing the potential for strong to
severe storms toward daybreak. Damaging wind gusts, large hail,
and a few tornadoes will be possible.

Winds and seas will begin to increase in advance of this system,
and small craft should exercise caution today as conditions could
become hazardous.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A powerful storm system is expected to move across the marine area on
Monday, bringing the potential for strong to severe storms. Damaging
wind gusts, large hail, and tornadoes are possible. A few strong
tornadoes could be possible.

Strong winds over the marine area will likely create hazardous
conditions for small craft Sunday night into Monday night. High
seas and gusts to Gale Force will be possible. A SMALL CRAFT
ADVISORY is in effect for the entire marine area, valid from 1 AM
Monday through 1 AM Tuesday.

Strong winds and high seas are possible again on Wednesday through
early Thursday as yet another storm system moves rapidly east
across the marine area.

In the hours before

Special weather statement, Apr 3, 3:29 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
329 AM CDT MON APR 3 2017

ALZ051-030915-
Choctaw AL-
329 AM CDT MON APR 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN CHOCTAW COUNTY UNTIL 415 AM CDT...

At 329 AM CDT, the strong thunderstorms were located along a line
extending from near Toomsuba to near Sykes,and moving east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3226 8801
      3215 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8810 3206 8812 3202 8812
      3199 8846 3231 8842
TIME...MOT...LOC 0829Z 258DEG 47KT 3236 8857 3205 8864

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:41 AM CDTSevere Thunderstorm WarningMOBChoctaw49 min
Apr 3, 5:10 AM CDTSevere Thunderstorm WarningMOBWashington50 min
Apr 3, 5:45 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington45 min
Apr 3, 5:57 AM CDTSevere Thunderstorm WarningMOBClarke, Mobile, Washington48 min
Apr 3, 6:28 AM CDTSevere Thunderstorm WarningMOBClarke, Washington47 min
Apr 3, 6:43 AM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Escambia, Mobile, Monroe, Washington47 min
Apr 3, 6:53 AM CDTSpecial Marine WarningMOB97 min
Apr 3, 7:26 AM CDTSevere Thunderstorm WarningMOBBaldwin, Butler, Clarke, Conecuh, Escambia, Mobile and 2 more49 min
Apr 3, 7:27 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile3 hr
Apr 3, 7:45 AM CDTSpecial Weather StatementMOBBaldwin, Covington, Escambia45 min
Apr 3, 7:53 AM CDTFlash Flood WatchMOBBaldwin, Conecuh, Covington, Escambia, Mobile4 hr
Apr 3, 7:55 AM CDTFlash Flood WarningMOBMobile4 hr
Apr 3, 8:09 AM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Covington, Escambia, Mobile51 min
Apr 3, 8:26 AM CDTSpecial Marine WarningMOB94 min
Apr 3, 8:26 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia64 min
Apr 3, 8:49 AM CDTSpecial Marine WarningMOB56 min
Apr 3, 8:54 AM CDTFlash Flood WarningMOBBaldwin4 hr
Apr 3, 8:54 AM CDTTornado WarningMOBCrenshaw13 min
Apr 3, 8:59 AM CDTSpecial Marine WarningMOB61 min
Apr 3, 9:00 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile60 min
Apr 3, 9:33 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Apr 3, 9:33 AM CDTSpecial Marine WarningMOB87 min
Apr 3, 9:36 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington39 min
Apr 3, 9:43 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington8 days
Apr 3, 9:43 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington9 days
Apr 3, 9:43 AM CDTSevere Thunderstorm WarningMOBBaldwin62 min
Apr 3, 10:02 AM CDTSpecial Marine WarningMOB58 min
Apr 3, 10:46 AM CDTSevere Thunderstorm WarningMOBBaldwin45 min
Apr 3, 10:55 AM CDTSpecial Marine WarningMOB2 hr
Apr 3, 12:54 PM CDTSpecial Marine WarningMOB66 min
Apr 3, 1:55 PM CDTSpecial Marine WarningMOB2 hr
Apr 3, 3:51 PM CDTSpecial Marine WarningMOB114 min
Apr 3, 5:38 PM CDTSpecial Marine WarningMOB67 min
Apr 3, 9:59 AM CDTTornado WarningMOBOkaloosa31 min
Apr 3, 10:14 AM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa46 min
Apr 3, 11:00 AM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa31 min
Apr 3, 4:53 AM CDTSpecial Weather StatementMOBGreene, Perry52 min
Apr 3, 5:20 AM CDTSevere Thunderstorm WarningMOBPerry, Stone40 min
Apr 3, 5:22 AM CDTAreal Flood AdvisoryMOBWayne3 hr
Apr 3, 6:03 AM CDTAreal Flood AdvisoryMOBGeorge, Greene, Perry, Stone3 hr
Apr 3, 7:04 AM CDTFlash Flood WarningMOBGeorge, Greene, Stone3 hr
Apr 3, 10:59 AM CDTRiver Flood WarningMOBGeorge, Greene, Wayne9 days

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.